Alert archive / Illinois / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 23, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Apr 26, 2016, 3:01 PM CDT for 4 counties in Illinois. It was in force for 31 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 26, 2016, 3:01 PM CDT (20:01 UTC)
- Expired
- Apr 26, 2016, 3:32 PM CDT
- In force
- 31 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Clinton County, IL, Madison County, IL, Saint Clair County, IL, Washington County, IL
The radar
The St Louis radar (KLSX), 99 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 26, 3:10 PM CDT | TSTM WND DMG | Venedy, IL | POWER LINES DOWN ACROSS THE SOUTHERN PORTION OF VENEDY. TIME ESTIMATED FROM RADAR. |
| Apr 26, 3:21 PM CDT | HAIL 0.88 | Okawville, IL | |
| Apr 26, 3:24 PM CDT | TSTM WND GST 49 | Aviston, IL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 26, 11:52 AM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 8.0 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 449 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 792 m above ground
- 0-6 km bulk shear
- 0 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
899
WUUS53 KLSX 262001
SVRLSX
ILC027-119-163-189-262045-
/O.NEW.KLSX.SV.W.0023.160426T2001Z-160426T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
301 PM CDT TUE APR 26 2016
THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN WASHINGTON COUNTY IN SOUTH CENTRAL ILLINOIS...
WESTERN CLINTON COUNTY IN SOUTH CENTRAL ILLINOIS...
NORTHEASTERN ST. CLAIR COUNTY IN SOUTHWESTERN ILLINOIS...
SOUTHEASTERN MADISON COUNTY IN SOUTHWESTERN ILLINOIS...
* UNTIL 345 PM CDT
* AT 300 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM MARYVILLE TO NEAR LEBANON TO 6 MILES SOUTHEAST OF
FREEBURG...MOVING EAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
HIGHLAND...BREESE...NEW BADEN...CARLYLE...TRENTON...AVISTON...OKAWVILLE...
ST. ROSE...GERMANTOWN...ALBERS...ST. JACOB...BECKEMEYER...JAMESTOWN...NEW
MEMPHIS...ST. LIBORY...BARTELSO...JOHANNISBURG...DAMIANSVILLE...
SUMMERFIELD AND COVINGTON.
THIS INCLUDES INTERSTATE 64 IN ILLINOIS BETWEEN EXITS 27 AND 41.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3835 8942 3836 8977 3859 8975 3874 8979
3874 8946 3857 8936
TIME...MOT...LOC 2000Z 269DEG 31KT 3873 8997 3857 8978 3839 8981
HAIL...<.75IN
WIND...60MPH
$$
KANOFSKY2 follow-up statements
316
WWUS53 KLSX 262009
SVSLSX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
309 PM CDT TUE APR 26 2016
ILC027-119-163-189-262045-
/O.CON.KLSX.SV.W.0023.000000T0000Z-160426T2045Z/
WASHINGTON IL-CLINTON IL-ST. CLAIR IL-MADISON IL-
309 PM CDT TUE APR 26 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR NORTHWESTERN WASHINGTON AND WESTERN CLINTON COUNTIES IN SOUTH
CENTRAL ILLINOIS...NORTHEASTERN ST. CLAIR AND SOUTHEASTERN MADISON
COUNTIES IN SOUTHWESTERN ILLINOIS...
AT 309 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM TROY TO NEAR NEW BADEN TO 6 MILES SOUTH OF NEW
MEMPHIS...MOVING EAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...LAW ENFORCEMENT REPORTED A SEMI BLOWN OVER NEAR NEW BADEN.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
HIGHLAND...BREESE...NEW BADEN...CARLYLE...TRENTON...AVISTON...OKAWVILLE...
ST. ROSE...GERMANTOWN...ALBERS...ST. JACOB...BECKEMEYER...JAMESTOWN...NEW
MEMPHIS...ST. LIBORY...BARTELSO...JOHANNISBURG...DAMIANSVILLE...
SUMMERFIELD AND COVINGTON.
THIS INCLUDES INTERSTATE 64 IN ILLINOIS BETWEEN EXITS 27 AND 41.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3835 8942 3836 8977 3859 8975 3874 8979
3874 8946 3857 8936
TIME...MOT...LOC 2009Z 269DEG 31KT 3873 8988 3857 8969 3839 8972
HAIL...<.75IN
WIND...60MPH
$$
KANOFSKY620
WWUS53 KLSX 262032
SVSLSX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
332 PM CDT TUE APR 26 2016
ILC027-119-163-189-262042-
/O.CAN.KLSX.SV.W.0023.000000T0000Z-160426T2045Z/
WASHINGTON IL-CLINTON IL-ST. CLAIR IL-MADISON IL-
332 PM CDT TUE APR 26 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WASHINGTON AND
WESTERN CLINTON COUNTIES IN SOUTH CENTRAL ILLINOIS...NORTHEASTERN ST.
CLAIR AND SOUTHEASTERN MADISON COUNTIES IN SOUTHWESTERN ILLINOIS IS
CANCELLED...
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED. HOWEVER GUSTY WINDS AND
HEAVY RAIN ARE STILL POSSIBLE WITH THESE THUNDERSTORMS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT FOR
SOUTHWESTERN ILLINOIS.
LAT...LON 3835 8942 3836 8977 3859 8975 3874 8979
3874 8946 3857 8936
TIME...MOT...LOC 2030Z 269DEG 31KT 3873 8964 3857 8945 3839 8948
$$
KANOFSKYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 26, 6:45 AM CDT, 8 hours 16 minutes earlier.
Area forecast discussion, Apr 26, 6:45 AM CDT, 8 hours 16 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 645 AM CDT TUE APR 26 2016 .SHORT TERM... (Through Late This Afternoon) Issued at 406 AM CDT Tue Apr 26 2016 A Rex Block pattern exists over the CONUS Rockies and Canadian Prairie with a weak RIDGE over our region. A surface frontal boundary at 07z extended from just south of Chicagoland west- southwestward to just north of Quincy and near Kansas City. This front, in the absence of any upper support and low level jet, will be the primary focus for any convection that might develop thru late this morning. Such as it is, a capping inversion has largely suppressed the attempted convection in our region and so only a slight chance is anticipated during this time. The best focus thru early this morning will be to our west in northeast Kansas and southeast Nebraska, where there will be a low level jet and radar and satellite shows this is where the breaking of the capping inversion has been most successful. Short-term model guidance seems to have a loose consensus on the convection that develops to our west congealing and then tracking east along what should be a slowly southward sagging front over our way. Have followed these trends for now with increasing PoPs into central MO for late this morning, sliding into STL metro during midday-early afternoon, and then into southern IL during the afternoon. Peaked PoPs at 50% for now, but these will need to be increased as confidence of this event waxes. This convective event for late this morning and afternoon, and especially the leading or eastern edge of it, will have some potential for severe with marginal bulk shear values and CAPE of around 2000 J/kg. It will very much depend on how organized the convection can get early this morning before heading east. Corresponding with a southward moving front and increased cloudiness associated with this convective event later today, have edged back on max temps, still preferring the MAV MOS values from upper 70s in northeast MO and west-central IL to 80-85 elsewhere. Again, this is all conditional on the rain event, so these will probably need further massaging. TES .LONG TERM... (Tonight through Monday) Issued at 406 AM CDT Tue Apr 26 2016 A complex forecast in the short term with multiple rounds of storms thru mid-week. Convection today will largely determine how events tonight will unfold. In general, have trended twd the NSSL WRF/local 4km WRF early in the period, then twd the GFS/ECMWF late tonight into Wed morning. The 06z/26 NAM actually trended twd this idea as well. The outflow boundary from today's convection is expected to push any activity S of the CWA this evening. As the trof over the Plains becomes more negatively tilted and the sfc boundary lifting nwd back into the area, expect more storms to move into the region late tonight. Mdls still prog near 1000 J/kg elevated CAPE, with enuf deep layer shear to support a threat for severe storms, mainly large hail given elevated storms. Flooding will be another threat tonight if storms today evolve as anticipated, with storms tonight traveling over the same region. Due to uncertainty in precip today and tonight, have held off on any headlines attm. Expect convection to be ongoing at the beginning of the period Wed along and N of the fnt. This convection is expected to push nwd as the upper trof rotates nwd. The wrmfnt associated with this system is expected to be draped across the central portions of the CWA and will provide a focus for storm development Wed afternoon as a s/w rotates thru the base of the trof. Cloud cover, and therefore heating, near the fnt are still uncertain with mdls depicting mid level warming that may keep the region capped. If this cap can be broken, supercells with large hail will be possible along this fnt, with what appears to be a triple point in central MO. The bulk of what develops shud be N of the area by around Midnight Thurs, but have kept higher PoPs to account for timing differences. Once this precip exits the area, expect much of Thurs and Fri dry. Active weather returns this weekend with sfc ridge building into the region on Mon bringing much cooler temps to the region. Tilly && .AVIATION... (For the 12z TAFs through 12z Wednesday Morning) Issued at 645 AM CDT Tue Apr 26 2016 Outside of some patchy MVFR CIGs in the north around UIN, VFR conditions (outside of TSRA) are expected to prevail for the TAF sites thru this evening. A cluster of TSRA is expected to roll down from the KS-MO-NE junction this morning and affect COU and the STL metro sites later this morning and early afternoon. A brief period of gusty winds at the onset is also expected. A frontal boundary is then anticipated to stall just north of I-70 for tonight and should promote low CIG formation for areas to the north, including UIN, with MVFR CIGs returning there and perhaps dropping into IFR category. Widespread rain and TSRA is then expected to overspread the region later this evening and overnight. TES && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, Apr 26, 5:21 AM CDT, 9 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 521 AM CDT TUE APR 26 2016 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-271200- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-SAINT CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-SAINT CHARLES MO-FRANKLIN MO- SAINT LOUIS MO-SAINT LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-SAINT FRANCOIS MO-SAINTE GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 521 AM CDT TUE APR 26 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS TODAY...MAINLY LATE THIS MORNING AND AFTERNOON...WITH THUNDERSTORMS LIKELY LATE TONIGHT. SOME OF THESE STORMS MAY BE SEVERE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. WITH TWO MAIN EPISODES OF RAIN TODAY AND TONIGHT...LOCALIZED HEAVY RAINFALL IS ALSO POSSIBLE THAT MAY LEAD TO FLOODING IN AREAS THAT RECEIVE MULTIPLE ROUNDS OF PRECIPITATION. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE LIKELY WEDNESDAY AND WEDNESDAY NIGHT ACROSS MUCH OF THE REGION. SOME OF THESE THUNDERSTORMS MAY BE SEVERE CAPABLE OF PRODUCING TORNADOES...LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE TODAY AND TONIGHT. TILLY
In the hours before
Local storm report, Apr 26, 2:36 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
236 PM CDT TUE APR 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM HAIL 2 S MAEYSTOWN 38.20N 90.23W
04/26/2016 M1.00 INCH MONROE IL TRAINED SPOTTER
&&
PWLocal storm report, Apr 26, 2:39 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
239 PM CDT TUE APR 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM TSTM WND GST IMPERIAL 38.37N 90.38W
04/26/2016 E50 MPH JEFFERSON MO TRAINED SPOTTER
TREE BRANCHES AND SIGNS DOWN
&&
PWLocal storm report, Apr 26, 2:40 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
240 PM CDT TUE APR 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0219 PM TSTM WND DMG HAZELWOOD 38.78N 90.36W
04/26/2016 ST. LOUIS MO TRAINED SPOTTER
MULTIPLE LIMBS DOWN OVER ROADWAYS AROUND 6 INCHES IN
DIAMETER. TIME ESTIMATED FROM RADAR.
&&
GOSSELINLocal storm report, Apr 26, 2:46 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
246 PM CDT TUE APR 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0241 PM TSTM WND GST WATERLOO 38.33N 90.16W
04/26/2016 E45 MPH MONROE IL AMATEUR RADIO
0241 PM HAIL WATERLOO 38.33N 90.16W
04/26/2016 E0.50 INCH MONROE IL AMATEUR RADIO
&&
GOSSELINLocal storm report, Apr 26, 2:58 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
258 PM CDT TUE APR 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 PM TSTM WND DMG 1 N NEW MELLE 38.72N 90.88W
04/26/2016 ST. CHARLES MO TRAINED SPOTTER
SEVERAL LARGE TREE LIMBS BLOWN DOWN NEAR INTERSECTION
OF FORISTELL ROAD AND HIGHWAY Z.
&&
BYRDLocal storm report, Apr 26, 2:59 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
259 PM CDT TUE APR 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM TSTM WND GST SCOTT AFB 38.55N 89.85W
04/26/2016 M47 MPH ST. CLAIR IL AWOS
&&
GOSSELINThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 26, 2:00 PM CDT | Severe Thunderstorm Warning | LSX | Madison, Saint Clair | 45 min |
| Apr 26, 2:27 PM CDT | Severe Thunderstorm Warning | LSX | Madison, Saint Clair | 48 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.